Pennsylvania, 2021

Tornadoes in Pennsylvania, October 21, 2021

October 21, 2021 · NWS PBZ · 10 events in 4 counties and zones

A broken line of supercells, which formed along a front, moved quickly through the Ohio River Valley the evening of October 21st and spun off several tornadoes. The number of tornadoes, time of year, and intensity (one long track EF2 tornado) will mark this event as very rare and significant for this region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.4 million
Crop damage
$100,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of supercells, which formed along a front, moved quickly through the Ohio River Valley the evening of October 21st and spun off several tornadoes. The number of tornadoes, time of year, and intensity (one long track EF2 tornado) will mark this event as very rare and significant for this region.

Prior to tornado development, surface temperatures warmed into the low-mid 60s; dew points topped out near 60F. Forecast soundings indicated modest levels of mean layer CAPE, and a relatively straight hodograph yielding marginal but sufficient storm relative helicity. The overall quick track of the broken line and eastward propagation helped cells sustain rotating updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 21, 2:52 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 21, 2:52 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
352 PM EDT Thu Oct 21 2021

.SYNOPSIS...
Showers and a few thunderstorms will accompany a cold front across
the region this evening.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No changes were needed for the early eve update as low pressure is on
track to dig across the Great Lakes and drag a cold front acrs the
Upr OH this eve. Showers and a few thunderstorms will accompany that
front with a continued chance for isolated wind damage given the very
strong wind field on the flank of that low. A lack of instability
continues to be the main inhibitor.

As a longwave trough sets up over the Great Lakes tonight into
Friday, an additional embedded shortwave may provide enough vertical
motion to promote localized light showers and/or drizzle early
Friday morning given the saturating boundary layer in a cold
advection regime.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A series of shortwaves with their jet maxima will cross the region
Friday through Saturday as upper trough remains positioned over the
Great Lakes. Periods of mostly isolated showers are possible while
clouds remain fairly abundant. The lack of warming and insolation
plus remnant cold advection will keep area temperature a few degrees
below normal.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Surface low pressure is expected to deepen and slowly lift from the
Central Plains Sunday in response to a developing trough/jet moving
through the area. The associated warm front will lift northward into
the Ohio River Valley as flow aloft becomes more zonal, with
strengthening jet support and warm/moist advection leading to
increased stratiform rain chances Sunday afternoon into Monday.

The low and upper trough should cross the region Monday into Tuesday,
bringing widespread rain and slightly cooler temperature. Drier and
unseasonably warm should develop thereafter as notable ridging is
expected to build in advance of the next low pressure system.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A surface cold front is expected to cross the region west to east
this afternoon and evening, with a broken line of showers and
thunderstorms along and just ahead of its leading edge. Isolated gust
up to 40kt may be possible with the stronger storms, otherwise expect
a brief gust and slow veering of sfc wind to the W.

Convection will quickly diminish after FROPA due to cold, dry
advection. Additional shortwave pulses from the overhead trough
should encourage MVFR/IFR cig development and even patchy
sprinkles/drizzle. Timing and duration of these impacts are a little
uncertain as upper flow won't be oriented out of the favorable/more
typical NW.

.Outlook...
Periodic restrictions are expected through the weekend due to upper
troughing, with weak pulses creating localized brief rain chances.
More widespread restrictions and precipitation is likely late Sunday
into early next week with the next low pressure system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 21, 1:41 AM EST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
241 AM EDT Thu Oct 21 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-220645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
241 AM EDT Thu Oct 21 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated strong to damaging wind gusts will be possible in the
strongest storms this afternoon and evening with a crossing cold
front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 21, 3:47 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
447 PM EDT Thu Oct 21 2021

PAZ021-023-029-031-073-075-WVZ002-212130-
Greene PA-Westmoreland PA-Washington PA-Allegheny PA-Indiana PA-
Fayette PA-Brooke WV-
447 PM EDT Thu Oct 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT
WASHINGTON...SOUTHWESTERN INDIANA...ALLEGHENY...WESTERN
WESTMORELAND...NORTHWESTERN GREENE... NORTHWESTERN FAYETTE AND
BROOKE COUNTIES THROUGH 530 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Washington, or over Washington, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, McMurray, Greensburg, McKeesport,
Washington, and Franklin Park.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 3 and 57.
  Pennsylvania Turnpike between mile markers 39 and 78.
  Interstate 79 in Pennsylvania between mile markers 19 and 66.
  Interstate 376 in Pennsylvania between mile markers 56 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4017 7956 3989 8038 4031 8056 4063 7991
      4053 7950 4052 7949 4053 7948 4052 7944
TIME...MOT...LOC 2047Z 238DEG 40KT 4019 8023

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 3:56 PM EST, 2 hours before
Special Weather Statement
National Weather Service Pittsburgh PA
456 PM EDT Thu Oct 21 2021

OHZ039-048-057-058-212145-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
456 PM EDT Thu Oct 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
GUERNSEY... COSHOCTON...MUSKINGUM AND WESTERN TUSCARAWAS COUNTIES
THROUGH 545 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marne, or near Newark, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, Coshocton, Newcomerstown, New Concord, West Lafayette,
Sugarcreek, South Zanesville, North Zanesville, Dresden, Frazeysburg,
Baltic, and Warsaw.

This includes Interstate 70 in Ohio near mile marker 143, and between
mile markers
  145 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 8223 3995 8220 4045 8219 4044 8167
      4063 8167 4064 8158 3993 8163 3987 8217
      3991 8217 3991 8223
TIME...MOT...LOC 2056Z 259DEG 35KT 4004 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 4:36 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
536 PM EDT Thu Oct 21 2021

OHZ039>041-PAZ013-212215-
Tuscarawas OH-Columbiana OH-Carroll OH-Lawrence PA-
536 PM EDT Thu Oct 21 2021

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIANA...NORTHERN CARROLL...
NORTHERN TUSCARAWAS AND WEST CENTRAL LAWRENCE COUNTIES THROUGH 615 PM
EDT...

At 536 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Louisville to near Strasburg. Movement was east
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Salem, Columbiana, Carrollton, Minerva, Lisbon, Strasburg, Leetonia,
New Waterford, Augusta, Salineville, Malvern, and Bolivar.

This includes the following highways...
  Ohio Turnpike near mile marker 239.
  Interstate 77 in Ohio between mile markers 88 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 8162 4067 8146 4065 8124 4072 8124
      4073 8109 4090 8108 4090 8090 4093 8089
      4093 8082 4090 8082 4090 8059 4096 8053
      4102 8052 4102 8047 4057 8087 4058 8166
TIME...MOT...LOC 2136Z 261DEG 35KT 4085 8125 4064 8155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 5:00 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
600 PM EDT Thu Oct 21 2021

OHZ041-PAZ007>009-013-014-212245-
Columbiana OH-Butler PA-Forest PA-Venango PA-Lawrence PA-Mercer PA-
600 PM EDT Thu Oct 21 2021

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN COLUMBIANA...
MERCER...VENANGO...LAWRENCE...NORTHWESTERN BUTLER AND NORTHWESTERN
FOREST COUNTIES THROUGH 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlantic to near Salem. Movement was east
at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Castle, Hermitage, Sharon, Salem, Oil City, Grove City, Franklin,
Columbiana, Sharpsville, Ellwood City, Greenville, and Sugarcreek.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 7.
  Interstate 79 in Pennsylvania between mile markers 93 and 138.
  Interstate 80 in Pennsylvania between mile markers 0 and 43.
  Interstate 376 in Pennsylvania between mile markers 4 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 8000 4088 8100 4090 8098 4090 8090
      4093 8089 4093 8082 4090 8082 4090 8052
      4149 8052 4149 8000 4162 7983 4162 7932
TIME...MOT...LOC 2200Z 267DEG 48KT 4153 8026 4095 8078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 5:18 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Thu Oct 21 2021

OHZ039>041-049-050-057>059-068-PAZ013-014-020-021-029-WVZ001>004-
212300-
Jefferson OH-Belmont OH-Guernsey OH-Noble OH-Tuscarawas OH-
Harrison OH-Muskingum OH-Columbiana OH-Carroll OH-Washington PA-
Allegheny PA-Butler PA-Lawrence PA-Beaver PA-Brooke WV-Marshall WV-
Ohio WV-Hancock WV-
618 PM EDT Thu Oct 21 2021

...STRONG THUNDERSTORMS WILL IMPACT GUERNSEY...CARROLL...SOUTHEASTERN
TUSCARAWAS...NORTHEASTERN NOBLE...HARRISON...JEFFERSON...
COLUMBIANA...EAST CENTRAL MUSKINGUM...BELMONT...BEAVER...SOUTHWESTERN
BUTLER...NORTHWESTERN ALLEGHENY...NORTHWESTERN WASHINGTON...SOUTHERN
LAWRENCE...OHIO...MARSHALL...BROOKE AND HANCOCK COUNTIES THROUGH 700
PM EDT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leetonia to Byesville. Movement was east
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheeling, Cranberry, Moon Township, Weirton, Steubenville, Butler,
Franklin Park, Salem, East Liverpool, Cambridge, Aliquippa, and
Moundsville.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 170 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 4.
  Pennsylvania Turnpike between mile markers 4 and 33.
  Interstate 77 in Ohio between mile markers 36 and 60.
  Interstate 79 in Pennsylvania between mile markers 68 and 95.
  Interstate 376 in Pennsylvania between mile markers 31 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 8118 4073 8109 4089 8106 4090 7984
      3993 8059 3986 8183
TIME...MOT...LOC 2218Z 254DEG 41KT 4084 8079 3997 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 21, 5:36 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
636 PM EDT Thu Oct 21 2021

OHZ059-069-PAZ031-WVZ004-012-212315-
Monroe OH-Belmont OH-Greene PA-Marshall WV-Wetzel WV-
636 PM EDT Thu Oct 21 2021

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MONROE...SOUTHERN
BELMONT...SOUTHWESTERN GREENE...NORTHWESTERN WETZEL AND MARSHALL
COUNTIES THROUGH 715 PM EDT...

At 636 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodsfield, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Martinsville, Woodsfield, Paden City, Powhatan Point, Pine Grove,
Sardis, Clarington, Cameron, Fly, Antioch, Grove Oak, and Woodlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 8078 3956 8081 3956 8082 3958 8083
      3959 8085 3960 8085 3958 8089 3961 8095
      3954 8104 3957 8104 3958 8115 3976 8113
      3993 8061 3984 8045 3954 8057
TIME...MOT...LOC 2236Z 257DEG 29KT 3972 8102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Pittsburgh radar (KPBZ), 37 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

10 tornado. Local standard time, as filed.

Tornado, Beaver

When
October 21, 5:56 PM EST to 5:59 PM EST
Where
Beaver County, 1.47 mi NE of New Galilee to 1.08 mi WSW of Haydale
Rating
EF1
Path length
1.64 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
40.844, -80.379

The National Weather Service in Pittsburgh conducted a storm|survey in far northern Beaver County just northeast of New Galilee.|The damage was confined along either side of Fairlane Boulevard / |State Route 351. Majority of the damage was hardwood and softwood |trees missing large branches. One softwood tree was uprooted, which |was the damage indicator that warranted the EF1 rating. One of the |large branches fell onto a detached garage causing damage to the |roof. The tornado lifted prior to reaching the intersection of State |Route 351 and Big Beaver Boulevard.

Tornado, Beaver

When
October 21, 6:11 PM EST to 6:15 PM EST
Where
Beaver County, 2.3 mi NE of Hazen to 3.85 mi NE of Fombell
Rating
EF1
Path length
2.63 mi
Path width
110 yd
Continued into
Butler, Pa (PBZ)
Reported by
NWS Storm Survey
Coordinates
40.843, -80.198

The National Weather Service in Pittsburgh conducted a storm survey |in far northeastern Beaver County in Franklin Township eastward to |Harmony Township, Butler County. The damage, much like previous ones |for this event, was regulated to hardwood and softwood trees. There |was no structure damage observed along the track.

Damage initially started on American School Road then east along |North Camp Run Road. The most intense damage was recorded farther |down American School Road where at least 30 hardwood trees were |uprooted or had large branches blown down. As the tornado continued down |American School Road, downed softwood trees and hardwood trees snapped |at the trunk were observed. The tornado lifted as it crossed into |Butler County just beyond the intersection of American School Road |and Scott Ridge Road.

Tornado, Butler

When
October 21, 6:15 PM EST to 6:16 PM EST
Where
Butler County, 2.01 mi W of Middle Lancaster to 1.5 mi W of Middle Lancaster
Rating
EF1
Path length
0.55 mi
Path width
110 yd
Reported by
NWS Storm Survey
Coordinates
40.846, -80.158

This is a continuation of the tornado track that began in Franklin Township, Beaver County. The summary of the full tornado path is included below.

The National Weather Service in Pittsburgh conducted a storm survey |in far northeastern Beaver County in Franklin Township eastward to |Harmony Township, Butler County. The damage, much like previous ones |for this event, was regulated to hardwood and softwood trees. There |was no structure damage observed along the track.

Damage initially started on American School Road then east along |North Camp Run Road. The most intense damage was recorded farther |down American School Road where at least 30 hardwood trees were |uprooted or had large branches blown down. As the tornado continued down |American School Road, downed softwood trees and hardwood trees snapped |at the trunk were observed. The tornado lifted as it crossed into |Butler County just beyond the intersection of American School Road |and Scott Ridge Road.

Tornado, Washington

When
October 21, 6:30 PM EST to 6:57 PM EST
Where
Washington County, 1.54 mi SSW of Independence to 0.69 mi WNW of Canonsburg
Rating
EF2
Path length
15.67 mi
Path width
700 yd
Property damage
$7.5 million
Reported by
NWS Storm Survey
Coordinates
40.228, -80.507

A NWS damage survey confirmed that an EF-2 tornado, with winds|peaking near 130 MPH, tracked through western Washington County|on the evening of October 21, 2021. The length was over 15 miles|long and the width varies in some areas but the maximum was between 600 |to 700 yards. This tornado was associated with the same circulation |that initially produced a tornado in Jefferson County, Ohio earlier.

Weak tornado damage was first noted along Brashears Run Road with|a few fallen trees. The storm rapidly intensified along Indian |Camp Rd, where a mobile home had roof damage and a well-structured|deck was ripped and tossed into the neighbors yard. Many trees |were snapped and uprooted as well. Damage in this area was |consistent with winds speeds of 90-95 MPH.

The tornado continued east towards Hopewell Township. Noted roads|that had tree and structure damage, associated with EF-1 damage, |were along Short Cut Road, Scenic Drive, Raccoon Run Road, Possum Hollow|Road, Old Trail Road, Jefferson Avenue, Park View Drive, and |Oakleaf Road.

Peak intensity was reached near Willow Road and Lowry|Lane where a two story home had a roof completely torn off and |tossed about 100 feet and a few portions of the walls collapsed. |With closer inspection, a few of the foundation blocks were |shifted on both sides of the house. Peak wind was near 130 MPH in |this region. A few hundred feet away a farm building was |completely destroyed. As the tornado crossed Lynn Portal Road and |advanced along White Lane, a solid brick home lost the roof and |the attached garage.

The tornado started to weaken, but still continued to hold near |100 MPH winds, as it tracked across McCarrell Road, Western Ave, |and towards the outskirts of the city of Houston, PA. The tornado |appears to have dissipated near North Main Street and Pine Ave |north of Houston, PA.

At least $600,000 of damage was noted by PEMA to four different structures.|The total cost of destruction was estimated by the NWS Storm Surveyor.

Tornado, Butler

When
October 21, 6:33 PM EST to 6:51 PM EST
Where
Butler County, 1.04 mi E of Mt Chestnut to 0.85 mi ESE of Woodbine
Rating
EF0
Path length
8.72 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
40.880, -79.950

A damage survey confirmed a discontinuous tornado path causing|sporadic tree damage of varying intensity as it tracked across|central Butler County. The most significant damage was noted|along Woodcrest Road, where numerous trees were snapped or|uprooted and flagpoles were bent over by the wind. Damage was|consistent with wind up to 80 mph. This tornado was part of a|radar-indicated circulation that began in Beaver County.

Tornado, Allegheny

When
October 21, 6:41 PM EST to 6:42 PM EST
Where
Allegheny County, 1.11 mi NNE of Emsworth to 0.79 mi NW of Laurel Gardens
Rating
EF0
Path length
0.54 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.535, -80.071

A damage survey confirmed that a brief tornado occurred in and|near the Mount Nebo Pointe shopping center. Damage at the Target|store included broken glass in the entry doors (which were sucked|outward by the wind), as well as damage to a sign on the west-|facing side of the store. Minor tree damage and tall grass|blowdown was noted on the eastern side of the shopping center and|tree damage was noted at the base of the hill on the western|side. The circulation lifted very soon after as it reached a|small gully to the east. Damage indicators were consistent with a|maximum wind speed of 70 MPH during this brief event.

Tornado, Allegheny

When
October 21, 6:47 PM EST to 6:55 PM EST
Where
Allegheny County, 0.74 mi SW of Allison Park to 1 mi SW of Dorseyville
Rating
EF1
Path length
4.7 mi
Path width
400 yd
Property damage
$500,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.564, -79.981

A damage survey confirmed that a tornado tracked across the|southern portion of Hampton Township, PA. This tornado was|associated with the same circulation that initially produced a|brief tornado earlier in Mount Nebo. Damage was first noted in the|area of Auld and Forest Avenues, in the form of light structural|damage to homes. The tornado strengthened on Linden Drive, with|several snapped hardwood and softwood trees, as well as the|uplift of a roof. Damage in this area was consistent with wind|speeds of 90 to 95 MPH. Snapped and uprooted trees were seen as|the tornado continued across Parkview Lane and then to Duncan|Avenue. Farther east, in the Church Hill area, snapped and|uprooted trees were observed, with one large tree on a house on|Cole Avenue, and some other minor structural damage where Cole|intersects with Miller Avenue as well as Cella Lane, representing|a rough tornado track width of 200 yards. The tornado weakened|considerably after it crossed Route 8 and into Bryant, before|causing more damage in the vicinity of Middle Road. Widespread|snapped hardwood trees were seen between John Giel Drive and|Green Valley Drive, and a cinder-block outbuilding was destroyed,|with debris being blown downwind 1/4 mile. Damage here was|consistent with 100 to 105 MPH wind. Tree damage continued ENE|into Hartwood Acres Park and then to Dorseyville Road, where the|damage path finally ended as the tornado dissipated. NWS|Pittsburgh is grateful to Hampton Township and Allegheny County|EMA for their assistance with this damage survey.

Damage cost was estimated using information from the local emergency manager.

Tornado, Washington

When
October 21, 6:58 PM EST to 7:00 PM EST
Where
Washington County, 2.23 mi S of Gale to 1.96 mi SW of Old Concord
Rating
EF1
Path length
0.53 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.998, -80.365

The National Weather Service conducted a survey off E Finley Dr in|Washington County. The damage path was oriented west-to-east near|a road that consisted of farms and residences. Damage consisted |of several snapped and uprooted hardwood trees, roof damage to a |shed, and a completely destroyed barn. Estimated Maximum Wind Speed...100 mph.

Tornado, Washington

When
October 21, 6:59 PM EST to 7:00 PM EST
Where
Washington County, 1.42 mi SSE of Pleasant Grove to 1.33 mi SSE of Pleasant Grove
Rating
EF1
Path length
0.38 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.060, -80.364

A NWS damage survey, conducted both by ground and aerial drone, |confirmed that an EF-1 tornado, with speeds ranging between 80 and|90 mph, tracked through eastern portions of East Finley township |on the evening of October 21, 2021. The tornado initially touched |down on open farmland approximately 0.4 miles west of Quaker Ridge|road, where drone footage discovered damage to several trees |along opposing tree lines, with a distinct scouring pattern |observed in the open pasture between them. The tornado continued |eastward through wooded area, producing the most significant |damage to a cluster of trees along Quaker Ridge Road adjacent to |the parking area for Pennsylvania State Games lands. At least 10 |mature trees of up to 8 inches in diameter were snapped anywhere |from 1/4 to 3/4 of the way up the trunk line. The tornado |continued east across Quaker Ridge road into the woodlands for |another 100 ft, producing lesser tree damage until dissipating. |This damage is coincident with a strong radar signature from both |the NWS Pittsburgh and Pittsburgh International Airport Doppler |radars. A thorough survey of the area several miles west and east |of this tornado yielded no additional damage.

Tornado, Washington

When
October 21, 7:07 PM EST to 7:10 PM EST
Where
Washington County, 1.63 mi N of Thomas to 0.87 mi S of Bower Hill
Rating
EF1
Path length
1.52 mi
Path width
200 yd
Property damage
$325,000
Reported by
NWS Storm Survey
Coordinates
40.253, -80.096

A NWS damage survey confirmed that an EF-1 tornado, with winds|speeds ranging between 90 to 95 MPH, tracked through portions of|Peters Township in Washington County on the evening of October|21, 2021. The length was 1.5 miles and the width in some areas|was about 100 to 200 yards. This tornado was associated with the same |circulation that initially produced an EF-1 tornado in Jefferson |County, OH and an EF-2 in Hopewell Township a few miles to the |west.

A few broken branches were noted along Thomas Road near|Peters Lake Park. However, the tornado quickly intensified as it|cross Hill Place Road. Trees were uprooted and snapped in the|vicinity of Springdale Road and Sunrise Lane. A number of new and|well-structured brick homes had window damage, a garage blown|out, shingle damage, and trees snapped. The tornado weakened and|dissipated just west of Bower Hill Road.

A detailed review by PEMA noted damage to 4 homes on Hill Place Road, |5 homes on Sunrise Road, 5 homes on Springdale Road, 1 home on |Buckingham Drive, and 2 homes on Sienna Trail.

|Damage cost was estimated by NWS Storm Surveyor.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987925, 987926, 1026346, 987923, 987929, 987694, 987699, 987794, 988310, 987924.